Medications that Cause Sun Sensitivityby Eileen Bailey Health Writer
Sun sensitivity, also called photosensitivity, is when you have an adverse reaction to being in the sun. Symptoms include blisters, hive, skin rash or redness which looks like sunburn. For those with sun sensitivity, even short amounts of time in the sun can cause a reaction. For some, even indirect sunlight or the UV lights from tanning beds cause a reaction. Although some people have a natural sun sensitivity, there are a number of medications which increase this.
Types of Medications Causing Sun Sensitivity
The Skin Cancer Foundation lists the following medications which can trigger a sun or photo-sensitivity.
Ciprofloxacin (Cipro XR, Proquin XR)
Co-trimoxazole (Bactrim, Septra, Sulfatrim)
Tetracycline (Miocin, dynacin, adoxa, doryx, vibra-tabs)
Griseofulvin (Fulvicin, Grifulvin, Gris-PEG)
Furosemide (Delone, Detue, lasix)
St. John's Wort
Ibuprofen (Advil, Motrin, Nuprin)
Naproxen (Aleve, Apaprox, Naprosyn)
Chlorpromazine (Thorazine, Chlorpromazine Hydrochloride Intensol)
Isotretinoin (Accutane, Amnesteem, Claravis, Sotret)
5-Fluorouracil (Carac, Efudex, Flouroplex)
Coal Tar (Denorex, Pentrax, Tegrin)
5-Aminolevulinic Avid (Levulan Kerastick)
Tazarotene (Tazorac, Avage, Zorac)
Tretinoin (Retin-A, Renova)
If you are taking any of these medications, talk with your doctor or pharmacist about what precautions you should take when going out in the sun. Some of the medications, such as the fluoroquinolone antibiotics, have caused a more severe reaction; when tested in animals, benign and malignant skin lesions developed.
Not everyone using these medications will experience sun sensitivity and reactions vary from medication to medication. For example, according to Gail Newton, in an article, "Medications May Increase Sensitivity to Sunlight," ...with some medications sunlight exposure can trigger a fine red rash, with others, patients burn more severely or more quickly than normal." Sun sensitivity can also aggravate eczema, herpes or other skin conditions, inflame scars on the skin and worsen symptoms of lupus and other autoimmune diseases.
Newton also explains that these medications, by themselves, do not increase your chances of developing skin cancer, however, serious sunburns, which can be a result of taking these medications, can increase your chance of developing skin cancer, especially in children.
What You Can Do
Many of these medications help prevent illness or help you recover from illness. It is not always possible to avoid the medication, especially when faced with a serious illness. You can, however, take precautionary steps to help reduce the effects of these medications.
Make sure you read the patient insert with your medication, know the warnings and possible interactions and talk with your doctor or pharmacist if you have any questions.
Avoid prolonged sunlight, especially between the hours of 10:00 A.M. and 4:00 P.M. when the sun is strongest.
Use a sunscreen with a SPF of 30 and check your sunscreen to make sure you are protected from both UVA and UVB rays. If you aren't sure, check the ingredients to make sure your sunscreen has zinc ozide, titanium oxide or avobenzone.
Make sure to apply sunscreen according to directions. It should be applied 30 minutes before sun exposure and should be reapplied after swimming or excessive sweating.
Wear light colored clothing, with a tight weave, long-sleeves and long pants. Use wide-brimmed hats and UV blocking sunglasses. Some companies, such a Coolibar, REI and Mott 50, offer sun-protective clothing. SunGuard is a laundry protect that allows you to increases the UV protection of your clothes while during your laundry.
"Medications May Increase Sensitivity to Sunlight," 2000, Aug 8, Author Unknown, Science Daily
"Photosensitivity - A Reason to be Even Safer in the Sun," 2008, Deborah S. Sarnoff, MD, Ritu Saini, MD, and Andrew Handel, The Skin Cancer Foundation Journal, vol 26, pps 38-41
"Sunlight and Medications," Date Unknown, Author Unknown, Palmetto Health